Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS Charleston, WV

April 17, 2000Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Apr 17, 2000, 1:23 PM EDT for Washington County, Ohio. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 2000, 1:23 PM EDT (17:23 UTC)
Expired
Apr 17, 2000, 1:45 PM EDT
In force
22 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Washington County, OH

What was reported inside it

TimeReportWhereRemark
Apr 17, 1:30 PM EDTThunderstorm WindMarietta, OHTress fell and blocked State Route 821 and County Route 375.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS51 KRLX 171724
SVRCRW
OHC167-171745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
123 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN OHIO...

* UNTIL 145 PM EDT...

* AT 123 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES WEST OF MARIETTA...MOVING NORTHEAST AT 20 MPH.
  THIS STORM CAN BE EXPECTED TO PRODUCE STRONG WINDS AND HAIL HAIL.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MARIETTA...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 10:24 AM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 17, 10:24 AM EDT, 2 hours 59 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-172130-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1024 AM EDT MON APR 17 2000

POTENTIAL HEAVY RAIN/FLASH FLOODING SITUATION SETTING UP FOR THIS
AFTERNOON. SURFACE LOW PRESSURE EXPECTED TO PUSH SOUTHEASTWARD INTO
THE FORECAST AREA...WHILE UPPER LEVEL TROF SLIDES SOUTHWARD. MODELS
SHOW QUITE A DEEP LAYER OF MOISTURE IN THE FORECAST AREA THIS
AFTERNOON AND EVENING...ALONG WITH INSTABILITY AND MOISTURE
CONVERGENCE. SUNSHINE FROM THIS MORNING WILL CONTRIBUTE TO
INSTABILITY. EXPECT AXIS OF BEST LIFT IN THE FORECAST AREA TO CROSS
FROM SOUTHEAST OHIO SOUTHEASTWARD INTO THE NORTHERN AND CENTRAL WEST
VIRGINIA MOUNTAINS...WHERE MODELS INDICATE UPPER LEVEL DIVERGENCE.
THIS AREA HAS ALSO HAD SCATTERED ONE TO TWO INCH RAINFALL AMOUNTS
FROM LAST NIGHT. SO...IN NORTHERN AND CENTRAL PORTION OF OUR
CWA...WE PLAN TO POST AN FFA FOR THIS AFTERNOON AND MUCH OF EVENING.

OTHERWISE...WILL CONTINUE CATEGORICAL POPS FOR THIS AFTERNOON.  DUE
TO MORNING SUNSHINE WILL PROBABLY NEED TO RAISE FORECAST HIGH TEMPS
IN A FEW PLACES.

.RLX...
WV...FLASH FLOOD WATCH NOON UNTIL 10 PM THIS EVENING FOR ZONES
WVZ007>011...WVZ014>020...WVZ027>032...WVZ036>040...WVZ046>047.
VA...NONE.
KY...NONE.
OH...FLASH FLOOD WATCH NOON UNTIL 10 PM THIS EVENING FOR ZONES
OHZ066>067...OHZ075>076...OHZ084>085.

.END/NMB

In the hours before

Special weather statement, Apr 17, 11:45 AM EDT, 1 hour 38 minutes before
WVZ014-171615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1145 AM EDT MON APR 17 2000

A STRONG THUNDERSTORM WILL BE MOVING THROUGH PUTNUM COUNTY UNTIL
AROUND 1215 PM.  THIS STORM WILL PRIMARILY PRODUCE LOCALLY HEAVY
RAIN OF 3/4 TO 1 INCH.  HOWEVER...SOME SMALL HAIL AND WIND GUSTS
AROUND 30 MPH CAN ALSO BE EXPECTED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

NNNN
Local storm report, Apr 17, 1:09 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0109 PM EDT MON APR 17 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0108 PM    BELPRE                    OH   PEA SIZE HAIL
04/17/00   WASHINGTON                     EVENT OCCURRED BETWEEN
                                          1253 PM  AND  0108 PM

0109 PM    PARKERSBURG               WV   .50 INCH HAIL
04/17/00   WOOD                           EVENT OCCURRED BETWEEN
                                          1254 PM  AND  0109 PM
Local storm report, Apr 17, 1:09 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0109 PM EDT MON APR 17 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0108 PM    BELPRE                    OH   PEA SIZE HAIL
04/17/00   WASHINGTON                     EVENT OCCURRED BETWEEN
                                          1253 PM  AND  0108 PM

0109 PM    PARKERSBURG               WV   .50 INCH HAIL
04/17/00   WOOD                           EVENT OCCURRED BETWEEN
                                          1254 PM  AND  0109 PM

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.